Pfizer has initiated a nationwide voluntary recall of one lot of 30-count Effexor XR® (venlafaxine HCl) 150 mg extended-release capsules, one lot of 90-count Effexor XR (venlafaxine HCl) 150 mg extended-release capsules and one lot of 90-count Greenstone LLC-branded Venlafaxine HCl 150 mg extended-release capsules. The recall was due to a possible mix-up of the drugs as they were packaged on the same line, the company said.
A pharmacist report of one Effexor XR bottle containing one Tikosyn capsule triggered the recall. The use of Tikosyn (dofetilide) by a patient under an Effexor XR or Venlafaxine HCl regimen could cause serious and adverse health consequences that could be potentially fatal, especially when the prescribing physician has not considered contraindications and drug-drug interactions. The affected Pfizer lots are numbered V130142 and V130140 and Greenstone lot number V130014.
Effexor XR is indicated for treatment of major depressive disorder, social anxiety disorder, general anxiety disorder, and panic disorder with or without agoraphobia. Tikosyn is a cardiac action potential duration prolonging or Class III antiarrhythmic drug. Tikosyn is used to treat irregular heartbeats such as atrial fibrillation (AF) and atrial flutter (AFL), and to maintain normal sinus rhythm in patients with AF or AFL of more than one week duration who have been converted to regular sinus rhythm.
Tikosyn in particular can cause serious side effects including Torsade de Pointes, a potentially fatal abnormal heartbeat. Patients under Effexor XR or Venlafaxine HCl treatment who think they may have mistakenly ingested a Tikosyn capsule are advised to consult their physician immediately, especially if they feel faint, dizzy, or have a fast heartbeat.
The company said it has not received other similar reports but has continued to arrange for the return of all recalled products. The recall is being conducted with the full knowledge of the U.S. Food and Drug Administration (FDA).